Idaho, 2013

Winter Storm in Idaho, March 17, 2013

March 17, 2013 · NWS PIH · 2 events in 2 counties and zones

A strong cold front moved through eastern Idaho early on March 17th and brought with it snow and very strong wind. The combination of snow and wind caused some road closures and fatal automobile accidents.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong cold front moved through eastern Idaho early on March 17th and brought with it snow and very strong wind. The combination of snow and wind caused some road closures and fatal automobile accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 17, 12:20 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 17, 12:20 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
120 AM MDT SUN MAR 17 2013

.SHORT TERM...TODAY THROUGH TUESDAY. EVERYTHING APPEARS TO BE
HAPPENING AS PLANNED FOR TODAY ACROSS EASTERN IDAHO. RAIN AND SNOW
SHOWERS ARE CURRENTLY MOVING THROUGH THE AREA...WITH THE FOCUS FOR
THAT QUICKLY SHIFTING TO THE SOUTH AND EAST THE NEXT FEW HOURS. WE
HAVE SEEN GUSTS OF 40-50MPH DUE TO THE CONVECTIVE NATURE OF THE
SHOWERS...BUT NO THUNDER SO FAR. WE ARE STILL LOOKING FOR THE
POSSIBILITY FOR A COUPLE OF STORMS ALONG WITH THESE STRONGER
DOWNDRAFT WINDS THROUGH THE EARLY MORNING. OTHERWISE...THE MAIN
ISSUE QUICKLY BECOMES THE WIND. WINDS OF 15-30 MPH WITH HIGHER
GUSTS WILL BE COMMON TODAY OVER MUCH THE FORECAST AREA FOR MOST OF
THE DAY. THIS MAY PRESENT AN ISSUE IN HIGHER ELEVATIONS WHERE SOME
BLOWING AND DRIFTING IS POSSIBLE BUT FOR NOW WE WILL NOT ISSUE AN
ADVISORY SINCE IT APPEARS TO BE A LOW IMPACT PROBLEM. ACROSS
PORTIONS OF THE SNAKE PLAIN AND SOUTHERN MOUNTAINS...IT IS A
DIFFERENT STORY WITH THE WIND. ACROSS THE UPPER SNAKE
PLAIN...WINDS ARE EXPECTED TO REACH 30-35MPH SUSTAINED WITH GUSTS
OF 40-50 MPH AND THIS IS WHERE WE HAVE A WIND ADVISORY IN EFFECT.
FOR THE REST OF THE SNAKE PLAIN...MAGIC VALLEY...SOUTHERN
HIGHLANDS AND SMALL CHUNK OF THE CARIBOU HIGHLANDS...WINDS WILL BE
EVEN STRONGER. SUSTAINED WINDS OF 40+MPH ARE LIKELY WITH GUSTS AT
TIMES AROUND 60MPH.THIS IS WHERE THE HIGH WIND WARNING IS IN
EFFECT. WE SHOULD SEE CONDITIONS BEGINNING TO IMPROVE BY LATE
AFTERNOON. WE WILL BE UNDER NORTHWEST FLOW THROUGH MONDAY NIGHT.
WE WILL SEE A LITTLE BIT OF MOISTURE AND A WEAK SYSTEM CROSSING TO
OUR NORTH. WE ARE EXPECTING SOME LIGHT RAIN AND SNOW SHOWERS
THROUGH MONDAY EVENING. YOU CAN EXPECT IT TO STILL BE BREEZY AT
TIMES ALSO...WITH THE MODELS POINTING TOWARD A POSSIBLE WIND
ADVISORY EVENT ACROSS PORTIONS OF THE SNAKE PLAIN TOMORROW.
CONSIDERING WHAT IS TRANSPIRING TODAY...WE WILL NEED TO LET LATER
SHIFTS TAKE A LOOK TO SEE IF THAT WILL INDEED HAPPEN. LITTLE TO NO
SHOWER ACTIVITY IS EXPECTED MONDAY NIGHT/TUESDAY AS A RIDGE
BRIEFLY POPS UP AHEAD OF THE NEXT STORM. BY LATE AFTERNOON...A FEW
SHOWERS ARE POSSIBLE OVER THE CENTRAL MOUNTAINS.

TEMPERATURES WILL BE MUCH COLDER TODAY AND TONIGHT. HIGHS TODAY
WILL BE ONLY IN THE 30S AND 40S WITH SOME AREAS SEEING THOSE
EARLIER IN THE DAY. LOWS ACROSS THE SNAKE PLAIN WILL BE IN THE 20S
TONIGHT AND SINGLE DIGITS/TEENS IN THE MOUNTAINS. THIS COLD SPELL
IS VERY SHORT AS WE WILL REBOUND QUICKLY TO THE 40S AND EVENTUALLY
50S BY TUESDAY AFTERNOON IN LOWER VALLEYS. KEYES

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.

MODELS CONTINUE TO SHOW THE NEXT SYSTEM ARRIVING TUESDAY NIGHT. THIS
WILL BRING PRECIPITATION TO THE AREA STARTING LATE TUESDAY NIGHT
THROUGH WEDNESDAY INTO EARLY THURSDAY. SNOW LEVELS WITH THIS SYSTEM
WILL RISE TO AROUND 6500 FEET. MUCH OF THE AREA STANDS A GOOD CHANCE
OF SEEING PRECIPITATION WITH THIS SYSTEM. RAIN IS LIKELY IN THE
VALLEYS...HIGH ELEVATIONS COULD SEE UP TO 6 INCHES OF SNOW. DRIER
WEATHER WILL MOVE IN FOR LATE WEEK. SOME LIGHT MOUNTAIN SHOWERS IS
POSSIBLE NEXT WEEKEND AS MOIST NORTHWEST FLOW SETS UP OVER THE AREA.

VALLE

&&

.AVIATION...WIND WILL BE MAIN ISSUE TODAY. ANY CEILINGS SHOULD
REMAIN VFR. VERY STRONG WINDS WILL PERSIST THROUGH THE DAY AND INTO
THE EVENING HOURS. A FEW GUSTS COULD APPROACH 50KTS TODAY.

VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MDT THIS
EVENING IDZ017-021>023.

WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING
IDZ020.

&&
Hazardous weather outlook, Mar 17, 1:54 AM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
254 AM MDT SUN MAR 17 2013

IDZ017>025-031-032-180900-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
254 AM MDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL PUSH ACROSS IDAHO TODAY. RAIN SHOWERS
WILL CHANGE TO ALL SNOW THIS MORNING ACROSS THE AREA...WITH ANY
REAL ACCUMULATIONS OCCURRING AT OR ABOVE 6000FT...WHERE 1-4 INCHES
OF WET SNOW IS EXPECTED. SOME IMPACTS DUE TO BLOWING AND DRIFTING
ARE POSSIBLE...BUT NOT ENOUGH TO WARRANT AN ADVISORY AT THIS TIME.
LOWEST ELEVATIONS WILL SEE LITTLE TO NO SNOW ACCUMULATION WITH THE
CHANGEOVER.

STRONG WINDS ARE EXPECTED TODAY. WINDS OF 20-35 MPH WILL BE COMMON
ACROSS THE AREA WITH HIGHER GUSTS. ACROSS PORTIONS OF THE SNAKE
PLAIN AND SOUTHERN MOUNTAINS...SUSTAINED WINDS OF 35-45MPH WITH
GUSTS REACHING 60 MPH ARE LIKELY. A WIND ADVISORY IS IN EFFECT FOR
TODAY ACROSS THE UPPER SNAKE PLAIN...AND A HIGH WIND WARNING FOR
THE LOWER SNAKE PLAIN...MAGIC VALLEY...SOUTHERN HIGHLANDS AND A
SMALL PORTION OF THE CARIBOU HIGHLANDS NEAR LAVA HOT SPRINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NORTHWEST FLOW WITH A FEW SHOWERS IS FORECAST THROUGH TUESDAY.
BREEZY CONDITIONS WILL CONTINUE MONDAY. WE MAY NEED A WIND
ADVISORY ACROSS PORTIONS OF THE SNAKE PLAIN...AS WINDS OF 25-35
MPH WITH HIGHER GUSTS ARE POSSIBLE MONDAY AFTERNOON.

ANOTHER STORM WILL BRING SOME OCCASIONAL RAIN AND SNOW TO EASTERN
IDAHO BEGINNING TUESDAY NIGHT AND CONTINUING INTO THURSDAY. THE
MOUNTAINS SHOULD SEE THE BRUNT OF THIS STORM IN TERMS OF
PRECIPITATION. A STRONG COLD FRONT PUSHES THROUGH LATER WEDNESDAY
AND WEDNESDAY NIGHT...BRINGING STRONGER WINDS BACK TO EASTERN
IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Upper Snake Highlands

When
March 17, 4:00 AM MST to 2:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
Department of Highways

One to 3 inches of snow and winds in excess of 30 mph caused Idaho route 33 to be closed from Newdale to Tetonia for an hour and a half on the morning of the 17th.

Winter Storm, Wasatch Mountains/Iadho Portion

When
March 17, 4:00 AM MST to 8:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A strong cold frontal brought light snow and wind gusts in excess of 50 mph. 1 to 3 inches of snow was common but blowing and drifting snow caused reduced visibilities and a three car collision claimed the life of a 12 year old girl on route 89 near Paris, Idaho.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Wasatch Mountains/Iadho Portion2013-03-1712FemaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440730, 440732.